Anaphylaxis and the causes of allergic reactions

Click to follow
Indy Lifestyle Online
Anaphylaxis is a condition that causes severe, systemic and life-threatening allergic reactions. Common triggers are nuts, insect stings, some drugs and latex. Entry of the allergen into the bloodstream provokes the release of massive amounts of histamine and other chemicals with inflammatory effects on body tissues. The blood vessels widen and become "leaky", and there is often a sudden severe lowering of blood pressure.

Who is at risk?

Life-threatening allergic reactions can develop suddenly in anyone, but those who already suffer from allergies such as asthma, eczema and hay fever are at higher risk.

What are the symptoms?

The face, tongue and throat may swell and the eyes of the victim may become puffy. Itchy weals resembling nettle rash may develop on the body. The sufferer may have bronchospasm - constriction of the airways - and be struggling to breathe. Or he or she may just collapse.

How is it treated?

If a patient is known to be allergic, and shows some of the symptoms above, he or she should have an adrenalin injection as soon as possible. Anyone at at risk of anaphylaxis should always carry adrenalin with them.

Lots of people say they have allergies, but "allergy" is a hugely abused word. If something makes you feel sick or gives you a headache, that is not an allergy - it is an intolerance. A true allergy involves an inappropriate inflammatory response, sometimes locally, sometimes generally. Someone who has already developed weals, or had difficulty breathing, on exposure, may suffer an even more severe reaction the next time. Anyone who thinks they may suffer allergy should go to their GP; referral to an allergy clinic may be appropriate.

'Life-Threatening Allergic Reactions', by Dr Deryk Williams, Anna Williams and Laura Croker, is published this week by Piatkus Books (pounds 7.99).

Comments